Withdrawals

Pharmaceuticals. They sure help when you need them to, but man- getting off of that medication is just a horrible, horrible process. Especially when one is on anti-convulsant medications.

David’s VNS implant has been working extremely well. We are so glad that we decided to go ahead with the surgery. According to our neurosurgeon, it usually takes a full two years before one starts experiencing the full benefits of the implant. David has only had it for 9 months, and we’re thrilled with what we’ve seen. We look forward to that two-year mark.

But with the success of this VNS implant, we have been weaning medication. Which is a good thing, but not a fun process. Unfortunately, David is extremely sensitive to changes in medication, and usually experiences withdrawals.

I want you to imagine what an adult has to go through. Usually they at least have the luxury of rehab, right? But for chronically ill children, especially those with rare diseases who are constantly experiencing medication changes, they just have to deal with it. It’s life.

Usually the timing of David’s withdrawals are predictable. If we decrease his meds on a Friday night, he usually starts feeling it by Sunday evening. That Monday and Tuesday are rough on him. He gets extra shaky, overly-emotional (so his behavior is completely out of wack), and of course, is more prone to seizures. He usually doesn’t start having withdrawal seizures though until the next week. He’ll have one or two a day for three to four days, and then his implant will learn the patterns and stop the seizures before they start.

This week, we decided to decrease his medication on a Wednesday night instead. Of course, our thought process was that if we decreased on a Wednesday night, Saturday and Sunday would be when he experiences the worst of it, and he would be safe, at home.

Unfortunately, that’s not the way it happened. We decreased last night, and this morning I got a phone call from David’s teacher that he was having a breakdown. See, David usually gets triggered somehow before the behavioral side effects of the withdrawal kick in. Usually the trigger is that he gets his feelings hurt, or doesn’t get his way. In this case, David told me he wanted a turn on the computer, but it wasn’t his turn. No big deal, right? Wait your turn. But no- it was a big deal, and when his teacher told him he would need to call me because of the way he was reacting, that was it. He couldn’t handle anymore.

The worst part about it all is having to watch your child experience this drug withdrawal, and not having the power to do anything about it.

David came home and fell asleep on top of me repeatedly crying, “I don’t know what’s happening to me!”

You guys- that feeling of helplessness. I sat there holding David with tears streaming down my own face.

Of course, when David goes through this I always explain to him that it isn’t his fault- that his body just REALLY wants that medication. That he isn’t defined by what he feels and does while he is going through this. That he is a beautiful boy, and he is loved, and eventually, it will get better. That his head will eventually calm and this will soon be over.

Life doesn’t really prepare you for moments like that. Never in my life did I imagine getting married and having a child who would wind up with a rare disease. That he would almost die because of this disease. That he would have to struggle with drug withdrawals to get better.

But you know, I wouldn’t trade this life for an easier, less complicated one.

I am so thankful that I get to be David’s mom. That I get to be Gabe’s mom. That despite our complicated life, I get to spend it with my best friend. That we’ve been blessed with amazing family and friends who continually cover us in prayer, and encourage us. That we have seen miracle after miracle DESPITE this disease. In the midst of the pain, I can still tell you how blessed we are. How God has made provision for us every step of the way. Guys, I’m so thankful for this overly-complicated life.

Keep David in your prayers as he continues to go through this withdrawal process. We originally started at 150mg of Trokendi, and are now at 25mg. We’ve come a long way. Once his body settles at the 25mg dosage, the last step is to take him completely off. We’re almost there guys. Almost there.

4 comments on “Withdrawals

  1. Susan IvinsLewis

    Desirae you are a wonderful mom and David and Gabe are lucky to have you as their mom. Please tell David that he is so loved by all of here and that he is a special young man with a beautiful heart. Praying for you all.

    Like

  2. Hi Desirae, your posts and information about Davids progress is really inspiring us in tough times. My name is Shilpa and my son Aarush is treated for FIRES in UK, which came as a devastating shock to our family on Sep 21st. He was a very healthy school going kid, he just had three days of fever and bit of tummy bug symptoms like vomiting and tummy pain, but he suddenly got into Refractory status epilepsy and was on various medications till date, including VNS surgery and Ketogenic diet but the seizures have not yet stopped and not sure if the seizures are responding to drugs. He had Phenobarb, Ketamine, Kepra, Midozalam, Sodium Valpourate, Anakinra and loads, the doctors are planning to try for Potassium Bromide. I am very concerned about my sons condition and very less stories or experiences available on web for Fires. As a concerned mother would like some guidance or information based on your experience, can send my sons initial treatment summary. Thanks in advance.

    Like

    • Hi, Shilpa. I’m so sorry to hear that your family is going through this. All FIRES stories begin with some sort of virus, however the outcome for each child is always different. I’d love to hear more about your son, but want you to know there are more of us! We have a support group on Facebook. Look for: F.I.R.E.S. (Febrile infection-related epilepsy syndrome). We have 700 members, all with different experiences with FIRES. Since not all FIRES cases are the same, what worked for my son may not work for yours, but maybe something another parent has done for their child could work. Please join our Facebook support group, and I’ll ask the admin to keep an eye out for your request.

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: